Virginia, 2013Tornado and Damaging Winds in Virginia, April 19, 2013
April 19, 2013 · NWS LWX · 10 events in 4 counties and zones
A cold front moved across the Mid Atlantic and was accompanied by showers and thunderstorms that produced gusty winds. A strong jet of 50 knot winds was located at 850 mb or about a mile off the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- $11,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Mid Atlantic and was accompanied by showers and thunderstorms that produced gusty winds. A strong jet of 50 knot winds was located at 850 mb or about a mile off the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 2:30 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT FRI APR 19 2013
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION FROM WEST TO EAST THIS
AFTERNOON AND EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE BOUNDARY. CANADIAN HIGH PRESSURE
WILL BUILD INTO THE REGION LATE TONIGHT THROUGH SUNDAY...BRINGING
DRY AND COOL CONDITIONS. HIGH PRESSURE WILL REMAIN OVERHEAD EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
HEADLINE UPDATE...TORNADO WATCH NUMBER 131 IS NOW IN EFFECT FOR
MUCH OF THE MID-ATLANTIC REGION THROUGH 10 PM TONIGHT.
FROM PREV DISC... 18Z SURFACE OBSERVATIONS INDICATES COLD FRONT
IS MOVING ACROSS WV AND WRN PA. DEW POINTS BEHIND THE COLD FRONT
OVER WRN WV HAVE DROPPED INTO THE 40S...WHILE DEW POINTS OVER OUR
CWA HAVE MADE IT INTO THE 60S OVER MOST LOCATIONS. THE FRONT IS
STILL EXPECTED TO SWEEP ACROSS THE FORECAST AREA FROM MID
AFTERNOON THROUGH THIS EVENING.
THIN LINE OF CONVECTION IS TRYING TO DEVELOP AHEAD OF THE FRONT
OVER EASTERN WV. TSTMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON UNDER FAVORABLE DYNAMICS. INSTABILITY HAS BEEN THE
LIMITING FACTOR DUE TO ONGOING CLOUD COVER...BUT SOME BREAKS HAVE
DEVELOPED. MOISTURE WILL CONTINUE TO INCREASE DUE TO SOUTHERLY
FLOW. A VERY STRONG JET WILL STREAK WILL CROSS THE AREA WITH 50+KT
WINDS ABOVE 850MB AHEAD OF THE FRONT. SPC HAS ISSUED A MESOSCALE
DISCUSSION ABOUT THE UPDATED SEVERE THREAT...INCLUDING POTENTIAL
FOR A TORNADO WATCH THIS AFTERNOON.
THE COLD FRONT WILL MOVE OFF TO OUR EAST OVERNIGHT AND ANY
LEFTOVER SHOWERS WILL ALSO MOVE OUT OF OUR AREA. MIN TEMPS
OVERNIGHT WILL BE NOTICEABLY CHILLIER COMPARED TO RECENT
NIGHT...RANGING FROM THE 20S ALONG THE RIDGE TOPS IN THE POTOMAC
HIGHLANDS...TO THE MID AND UPPER 40S NEAR WASHINGTON/BALTIMORE...
TO THE LOWER 50S ACROSS SOUTHERN MARYLAND.
&&
.SHORT TERM /SATURDAY/...
HIPRES BLDS OVER THE RGN THIS WKND. WL BE IN CAA REGIME MOST OF THE
TIME...W/ NW/NLY FLOW SAT BCMG NE/ELY SUN AS CENTER OF HIGH HEADS
TWD NEW ENGLND/QUE. SHUD BE DIURNAL CU SAT...SPCLY IN THE MTNS. BY
SUN...SUBSIDENCE SHUD PREVAIL.
TEMPS WL BE BLO CLIMO SAT...AND DROP A CPL MORE BY SUN. LTST
MOS/GOING FCST IN GOOD AGREEMENT. GROWING SEASON HAS STARTED E OF
BLURDG. ALTHO IT WL BE CHILLY SAT NGT...A LGT NLY BRZ AS CURRENTLY
PROGGED WUD PRECLUDE EITHER FROST OR SUBFRZG TEMPS. RECENT TEMP BIAS
HAS BEEN TO FCST TOO COLD. WL OMIT FROM HWO ATTM AS POTL FOR
HEADLINE CONDS SLIM.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE STREAK OF GOOD WX WEEKENDS CONTINUES THIS WEEKEND...THOUGH DON'T
FORGET A JACKET FOR OUTDOOR PLANS. EACH DAY WILL BE COOL AND WELL
BELOW AVERAGE FOR THIS TIME OF YEAR. BREEZY ON SATURDAY...THE DAY
AFTER THE FRONTAL PASSAGE AND STILL COOL ON SUNDAY FROM THE NELY
ONSHORE FLOW. HIGHS EACH DAY WILL BARELY PEAK NEAR 60 DEG AND THE
COOLER WINDS WILL BRING THAT VALUE DOWN EVEN A FEW MORE DEG IN TERMS
OF APPARENT TEMPS. SKIES WILL CLEAR OUT ON SAT...AFTER NEARLY A WEEK
OF MOSTLY CLOUDY/CLOUDY SKIES - STAYING CLEAR INTO SUN MRNG.
A WEAK UPPER WAVE WILL QUICKLY SLIDE ACROSS THE GREAT LAKES REGION
ON SUN...PUSHING SOME UPPER LEVEL CLOUD COVER OVER THE AREA BUT THE
NEXT WX FEATURE AFFECTING THE AREA WILL COME FROM THE SOUTH. THE
FRONTAL BOUNDARY THAT WILL BE MOVING ACROSS THE AREA TONIGHT WILL
STALL WELL OFF THE COAST THIS WEEKEND - THE SOUTHERN PIECE AT LEAST.
THE TAIL END OF THE FRONT WILL DRIFT BACK TOWARD THE NORTH ONCE IT
HAS CAUGHT UP W/ THE MINOR UPPER SHORTWAVE OVER THE SRN ATLC COAST.
MOST GUIDANCE MEMBERS KEEP A BULK OF THE SYSTEM AS ITS PRECIP OFF
THE COAST AND IT TRAVELS PARALLEL TO THE NC/DELMARVA COASTLINE EARLY
NEXT WEEK. HOWEVER...THE NRN HEAD OF THE SYSTEM WILL CARRY LOW
CLOUDS FROM THE ONSHORE FLOW AND PERIODS OF VERY LIGHT RAIN AND
DRIZZLE.
THIS TYPE OF SCENARIO KEEPS THE REGION COOL AND MOIST ON MONDAY...W/
A GRADUAL WARM-UP TOWARD THE MIDDLE OF THE WEEK ONCE THE OFFSHORE
SHORTWAVE MOVES AWAY. DIRECTLY ON ITS HEELS HOWEVER IS ANOTHER
FRONTAL PASSAGE LATE WED INTO EARLY THU. AN UPPER RIDGE WILL SQUEEZE
IN BETWEEN SYSTEM ON TUE AND BRIEFLY INTO WED...KEEPING THE AREA DRY
AND PULLING OUR TEMPS BACK INTO THE M-U60S. THE FRONT WILL MOVE
THROUGH W/ THE LOW POSSIBILITY OF CONVECTION AND SOME MODERATE/HEAVY
RAIN BRIEFLY. THE FRONT WON'T TANK TEMPS LIKE THE CURRENT FRONTAL
PASSAGE...ONLY DROPPING THE DAYTIME HIGHS A FEW DEGREES HEADING INTO
THE NEXT WEEKEND - THOUGH IT WILL HELP TO DRY OUT CONDITIONS.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CIGS HAVE INCREASED TO VFR AT 18Z TODAY OVER ALL TERMINALS. VFR
EXPECTED TO CONTINUE UNTIL SHOWERS/TSTMS REACH THE TERMINALS AHEAD
OF A STRONG COLD FRONT. TSTMS LIKELY WILL BE LATE AFTERNOON/EARLY
EVENING FOR DC METRO TERMINALS. AMENDMENTS EXPECTED TO REFINE
TIMING AND IMPACT. GUSTY SOUTHERLY WINDS WILL CONTINUE...SHIFTING
TO THE W-NW THIS EVENING BEHIND THE FRONT.
HIPRES OVR THE TERMINALS THIS WKND. NW WNDS SAT G20-25KT...BCMG NLY
AND DIMINISHING SAT NGT...AND VEERING ELY SUN.
ONSHORE FLOW DEVELOPS LATE IN THE WEEKEND AS HIPRES SHIFTS OFF THE
NEW ENGLAND COAST. THERE IS A POTENTIAL FOR AN EXTENDED PERIOD OF
LOW CLOUDS AND FOG ERY NEXT WEEK IF ONSHORE FLOW PERSISTS.
&&
.MARINE...
GALE WARNING IN EFFECT OVER ALL WATERS THRU 10PM. SOUTHERLY WINDS
WILL CONTINUE TO GUST IN THE 25-40KT RANGE AHEAD OF AN APPROACHING
COLD FRONT. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS IS EXPECTED
ALONG AND JUST AHEAD OF THE COLD FRONT. THE BEST CHANCE FOR THE
HEAVIER PRECIPITATION OVER THE WATERS WILL BE BETWEEN ABOUT 6 PM
AND MIDNIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH THESE
THUNDERSTORMS IF WIND GUSTS REACH STORM FORCE.
THE COLD FRONT WILL MOVE OFF TO THE EAST LATE TONIGHT AND WINDS WILL
SHIFT TO THE NORTHWEST. SMALL CRAFT ADVISORIES IN EFFECT OVERNIGHT
FOR THE WATERS...EXCEPT FOR THE WRN ZONES OF THE TP.
THOUGH HIGH PRES WILL BUILD IN BEHIND THE FRONT THIS WEEKEND...
BREEZY NWLY WINDS ON SAT AFTN - MARGINAL SCA RANGE. WINDS WILL
SWITCH TO NELY ON SUN. A STALLED FRONTAL BOUNDARY WILL LIFT BACK
NWD LATE SUN INTO MON...PICKING WINDS BACK UP OVER THE WATERS INTO
SCA RANGE - SUBSIDING MID WEEK W/ ANOTHER APPEARANCE OF HIGH
PRESSURE.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE HELD STEADY AT AROUND OR JUST ABOVE 1 FT THIS
AFTERNOON...IN SPITE OF THE PERSISTENT SOUTHERLY FLOW. ANNAPOLIS
AND BALTIMORE FELL SHORT OF MINOR FLOODING WITH HIGH TIDE EARLY
THIS AFTERNOON. HIGH TIDE AT WASHINGTON CHANNEL AND ALEXANDRIA
WILL BE BETWEEN 3 AND 4 PM. GIVEN THAT ANOMALIES ARE NOT
INCREASING...WE ARE NOT EXPECTING EITHER TO REACH MINOR FLOODING
IN THIS CYCLE.
DEPARTURES SHOULD BE LOWER FOR THE AM CYCLE SAT...BUT BLOWOUT
CONDS MAY NOT BE REALIZED TIL LATE SAT-SAT NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EDT
SATURDAY FOR ANZ530>534-537>543.
GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SATURDAY FOR ANZ535-
536.
&&
SYNOPSIS...KCS/GMS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...GMS
AVIATION...KCS/HTS
MARINE...KCS/GMS
TIDES/COASTAL FLOODING...KCSHazardous weather outlook, Apr 19, 2:21 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT FRI APR 19 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
321 PM EDT FRI APR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TORNADO WATCH NUMBER 131 IS IN EFFECT FOR THE ENTIRE INTERSTATE 95
CORRIDOR AREA OF EASTERN MARYLAND AND NORTHERN VIRGINIA UNTIL 10
PM. SEVERE THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT THAT
WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS...BRIEF HEAVY RAIN...AND ISOLATED TORNADOES WILL BE
THE MAIN THREATS.
A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER THROUGH 10 PM THIS EVENING. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER OVERNIGHT.
A STRENGTHENING SOUTHERLY FLOW MAY PRODUCE MINOR COASTAL FLOODING
NEAR TIMES OF HIGH TIDE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER
SATURDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
WATERS SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
321 PM EDT FRI APR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TORNADO WATCH NUMBER 131 IS IN EFFECT FOR THE MUCH OF THE AREA...
EAST OF THE HIGHER ELEVATIONS OF THE CENTRAL APPALACHIANS UNTIL
10 PM. SEVERE THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT
THAT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
LOCALLY DAMAGING WINDS...BRIEF HEAVY RAIN...AND ISOLATED TORNADOES
WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Apr 19, 3:09 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT FRI APR 19 2013
MDZ003-502-WVZ050-051-055-502-504-192100-
WASHINGTON MD-MORGAN WV-HARDY WV-HAMPSHIRE WV-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-EASTERN GRANT WV-
409 PM EDT FRI APR 19 2013
...SHOWERS WITH GUSTY WIND TO AFFECT WASHINGTON...MORGAN...HARDY...
HAMPSHIRE...CENTRAL AND EASTERN ALLEGANY...EASTERN MINERAL AND
EASTERN GRANT COUNTIES...
AT 409 PM EDT...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF PLEASANT VALLEY TO 3 MILES
SOUTHWEST OF RIG...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE MOOREFIELD...ROMNEY...LARGENT AND FISHERS
BRIDGE.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3972 7818 3894 7868 3901 7918 3973 7873
TIME...MOT...LOC 2009Z 269DEG 26KT 3968 7864 3901 7905
Special weather statement, Apr 19, 3:33 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI APR 19 2013
VAZ036-037-192115-
NELSON VA-ALBEMARLE VA-
433 PM EDT FRI APR 19 2013
...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 433 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES WEST OF PINEY RIVER TO 34 MILES SOUTHWEST OF
ALLENS CREEK...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE SHIPMAN AND SCHUYLER.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3755 7891 3769 7899 3772 7907 3778 7909
3780 7917 3783 7916 3792 7839 3775 7851
3774 7863 3768 7864 3767 7866 3769 7869
3763 7872 3764 7880 3763 7881 3758 7883
3756 7881 3753 7883
TIME...MOT...LOC 2033Z 262DEG 44KT 3770 7929 3719 7924Special weather statement, Apr 19, 4:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT FRI APR 19 2013
MDZ003-VAZ028-WVZ050>053-192145-
WASHINGTON MD-MORGAN WV-JEFFERSON WV-HAMPSHIRE WV-BERKELEY WV-
FREDERICK VA-
502 PM EDT FRI APR 19 2013
...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN...JEFFERSON...
HAMPSHIRE...BERKELEY AND FREDERICK COUNTIES...
AT 502 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SLANESVILLE...
MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE RIDGE...LARGENT...GREENWOOD...VALLEY
HIGH...ROCK GAP...AND MARTINSBURG.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3966 7794 3945 7783 3926 7853 3943 7861
TIME...MOT...LOC 2102Z 248DEG 44KT 3939 7844
Special weather statement, Apr 19, 4:15 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT FRI APR 19 2013
VAZ036-037-192145-
NELSON VA-ALBEMARLE VA-
515 PM EDT FRI APR 19 2013
...STRONG THUNDERSTORM TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF NELLYSFORD...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE SCOTT STADIUM.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3819 7849 3806 7834 3777 7881 3791 7895
TIME...MOT...LOC 2115Z 230DEG 52KT 3790 7878
Special weather statement, Apr 19, 4:17 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT FRI APR 19 2013
VAZ026-029-037>039-192145-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-ALBEMARLE VA-
517 PM EDT FRI APR 19 2013
...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...PAGE...ROCKINGHAM
AND ALBEMARLE COUNTIES...
AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF MISSION HOME...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE STANARDSVILLE AND MADISON.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3856 7835 3831 7820 3811 7872 3830 7877
TIME...MOT...LOC 2116Z 230DEG 52KT 3827 7865
Special weather statement, Apr 19, 4:33 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI APR 19 2013
MDZ003>005-VAZ026>031-039-040-042-501-WVZ052-053-192230-
FREDERICK MD-WASHINGTON MD-RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-
CLARKE VA-MADISON VA-PAGE VA-JEFFERSON WV-BERKELEY WV-CARROLL MD-
NORTHERN FAUQUIER VA-LOUDOUN VA-ROCKINGHAM VA-FREDERICK VA-
533 PM EDT FRI APR 19 2013
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...WASHINGTON...
RAPPAHANNOCK...SHENANDOAH...WARREN...CLARKE...MADISON...PAGE...
JEFFERSON...BERKELEY...CARROLL...NORTHERN FAUQUIER...LOUDOUN...
ROCKINGHAM AND FREDERICK COUNTIES...
AT 533 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF WARRENTON TO 8 MILES WEST OF
INGHAM...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE STEPHENSON...MILLWOOD PIKE...
MAUGANSVILLE...FORT VALLEY...SKYLAND...SAINT JAMES...RIVERTON...
MUNICIPAL STADIUM...CHEWSVILLE AND SHARPSBURG.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3882 7771 3842 7883 3973 7794 3972 7725
TIME...MOT...LOC 2133Z 248DEG 54KT 3987 7774 3854 7865
Thunderstorm Wind, Albemarle
- When
- April 19, 4:33 PM EST
- Where
- Albemarle County, 1.49 mi SSW of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.030, -78.560
There were trees down on Craig Store Road west of North Gardens.
Thunderstorm Wind, Orange
- When
- April 19, 5:07 PM EST
- Where
- Orange County, 1.48 mi E of Orange
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.247, -78.093
There was a tree down on Virginia State HWY 20 approximately one half mile east of Orange VA.
Thunderstorm Wind, Spotsylvania
- When
- April 19, 5:16 PM EST
- Where
- Spotsylvania County, 0.76 mi NNE of Belmont
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 38.160, -77.864
There were trees down and bricks blown off a chimney.
Tornado, Spotsylvania
- When
- April 19, 5:36 PM EST to 5:37 PM EST
- Where
- Spotsylvania County, 35.21 mi WNW of Belmont to 35.42 mi WNW of Belmont
- Rating
- EF1
- Path length
- 0.75 mi
- Path width
- 150 yd
- Property damage
- $40,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.300, -78.490
The tornado touched down at 6:36 pm EDT on the Westwood Shopping Plaza ripping off roofing materials and ventilation units. It traveled northeast through a residential area uprooting and topping trees and causing roofing damage. The tornado passed just west of the Mercer Elementary School and adjacent Police Barracks ripping the roof off of an apartment building along Cowan Blvd and throwing it across the street. A law enforcement officer saw the tornado cross Cowan Blvd and then dissipate before it reached Mary Washington Hospital at 6:37 PM.
Thunderstorm Wind, Stafford
- When
- April 19, 5:37 PM EST
- Where
- Stafford County, 0.65 mi NW of Leeland
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.356, -77.439
There were four trees down on Riggs Road. One of the trees was two and half feet in diameter.
Thunderstorm Wind, Stafford
- When
- April 19, 5:38 PM EST
- Where
- Stafford County, 0.73 mi NE of Falmouth
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.327, -77.460
The second floor of a house was destroyed near the intersection of Forbes Street and Falmouth Drive.
Thunderstorm Wind, Stafford
- When
- April 19, 5:39 PM EST
- Where
- Stafford County, 0.18 mi NW of Leeland
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.352, -77.432
A swatch of trees were down near 399 Cliff Farm Road.
Thunderstorm Wind, Stafford
- When
- April 19, 5:39 PM EST
- Where
- Stafford County, 0.2 mi W of Leeland
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.350, -77.434
There were 16 40-60 foot tall poplar trees blown down behind a residence near the corner of Morton and Leeland Roads.
Thunderstorm Wind, Stafford
- When
- April 19, 5:45 PM EST
- Where
- Stafford County, 1.41 mi NNW of Blooke
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.398, -77.393
There were numerous trees down at the back of a property on High Ridge Drive.
Thunderstorm Wind, Spotsylvania
- When
- April 19, 5:45 PM EST
- Where
- Spotsylvania County, 38.54 mi ENE of Lindsay
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 38.283, -77.589
There was a tree down near the intersection of Danalu Court and Nicholas Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, April 19 to 20, 20132 deaths · $33,000 · 3 events
- Tornadoes and Damaging Winds in Georgia, April 19, 20131 injured · $565,000 · EF2 · 7 events
- Flooding in Michigan, April 19 to 25, 2013$2.7 million · 2 events
- Damaging Winds in New York, April 19, 2013$2.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 19, 2013$95,000 · 1.75 in hail · 40 events
- Damaging Winds in Virginia, April 19, 2013$271,000 · 61 kt wind · 16 events
- Tornadoes and Damaging Winds in New York, April 19, 2013$196,000 · EF0 · 9 events
- Damaging Winds in Pennsylvania, April 19, 2013$126,000 · 74 kt wind · 16 events
- Hail and Damaging Winds in South Carolina, April 19, 2013$70,000 · 71 kt wind · 20 events
- Damaging Winds and High Wind in North Carolina, April 19, 2013$105,000 · 60 kt wind · 7 events
- Tornadoes and Damaging Winds in Tennessee, April 19, 2013$30,000 · EF1 · 7 events
- Tornado and Damaging Winds in Maryland, April 19, 2013$80,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449068, 449069, 449070, 449087, 449071, 449072, 449073, 449074, 449075, 449076.